Skip to Content

Does methotrexate cause weight gain?

What effect does leflunomide, prednisone and TNFi on weight?

Medically reviewed by Melisa Puckey, BPharm. Last updated on Nov 9, 2020.

Official Answer

by Drugs.com

Methotrexate was shown to cause a modest amount of weight gain over 6 months, in a study measuring weight changes in people with rheumatoid arthritis.

The patients who were most likely to gain weight when starting methotrexate, were patients who had recently lost weight due to rheumatoid arthritis. The methotrexate weight gain may return them back to their normal baseline weight.

In the this study

  • TNFi (tumor necrosis factor inhibitors) showed the same amount of weight gain as methotrexate
  • prednisone showed a larger weight gain than methotrexate
  • leflunomide showed a modest weight loss compared to methotrexate

There is a greater risk of death for rheumatoid arthritis patients who

  • have unintentional weight loss
  • are obese

If you have concerns about weight gain or weight loss when you are starting methotrexate it is important to discuss this with your healthcare professional.
It is a good idea to have your starting weight recorded and then at regular intervals have it remeasured so you can quickly identify any changes and act accordingly.

References

Methotrexate Medication Information: https://www.drugs.com/methotrexate.html

Changes in Body Mass Related to the Initiation of Disease Modifying Therapies in Rheumatoid Arthritis: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4963297/

Current and early life weight and associations with mortality in rheumatoid arthritis: https://pubmed.ncbi.nlm.nih.gov/30719967/

 

Related Medical Questions

Drug Information

Related Support Groups